Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Diagnosed with PTSD with panic attacks. Took Levothyroxine. Chances of having heart attack?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I have been diagnosed with PTSD with panic attacks. I have been at the emergency rooms about 6 times this year. I get sharp chest pains and they check with ECG or EKG (not sure exactly which one is performed)... I am 44 year old female, also unfortunately I smoke about 15 cigarettes a day for the last 5 years. I also get headaches. They do bloodwork; but never tell me what they are testing for and usually say to go home. I also sometimes get numbness in both hands. I suppose I am worried that I will eventually get a heart attack or stroke. Do you have any suggestions? Should I bang down some doors to get offered different tests? I have had a thyroid problem for approximately 12 years and have been on Levothyroxine 0.2 mg (0.2 prescribed probably about 4 years now). The pains in my head and chest do seem to go away (especially after chewing an aspirin) probably within 15 min; sometimes shorter in duration. I do understand when I am getting a panic attack and that these symptoms go along with it. But honestly I am not so sure it is just panic related. I get a sharp pain in my chest and headaches without any panic attacks too. I also wonder if an ECG would detect blood clot or lung calapse. They have given me ex-rays in the hospital as well. I am currently using an homopathic pill for the panic attacks and PTSD (and they have helped me a great deal. The homopathic pill is called Sunshine in a bottle (for seasonal affective disorder). I am sorry; but totally against Phamaceutic drugs for mental disorders. Oh, as well, I am 5`7`and weigh about 191 pounds (which can`t seem to lose much weight) even though I could eat only about 6-700 calories a day with all good healthy foods and I do move around during the day as well as skate whenever I can. I hope this gives you a clearer picture. If you have any other questions; please don`t hesitate to ask. Please only charge my visa 18.00 as I have been unemployed for 3 years and I have 3 children to support. Thank you for your time.
Posted Sun, 10 Feb 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you must be going through a difficult time with your undiagnosed chest pain. Now, you have mentioned clearly that all medical tests have turned out negative, including multiple ECG / EKGs - which rule out any possible cardiac cause for the chest pain. Though an ECG will not be able to diagnose any lung problems like a collapse, a chest X-ray will definitely be able to detect lung problems (which again, you have mentioned is normal). In such cases, where there are medically unexplainable symptoms, a likely possibility to be considered is anxiety-related problems. It is important to understand that anxiety can present with not only psychological symptoms but also with physical or somatic symptoms. So, the chest and head pains and the numbness of the hands could very well be due to anxiety. Such physical symptoms need not have to be occuring along with your panic attacks. Often, anxiety can manifest itself with purely physical symptoms - even without the usual psychological symptoms of feeling anxious or panicky.

Now, this does NOT mean that 'everything is in your head' and that you are simply imagining the symptoms. Not at all. It has been found that anxiety disorders are associated with certain neuro-chemical imbalance in the brain and this can cause the person's pain and sensory threshold to get lowered and he / she can become 'hypersensitive' to sensory stimuli, and therefore have exaggerated pain and discomfort. The underlying anxiety also causes a person to become more worried as to why his / her problems are undiagnosed after multiple tests, and then this worry / anxiety itself then starts worsening the symptoms more. Soon this becomes a viscious cycle, leaving the person with more symptoms and suffering.

My opinion is that, in your case scenario, it is not necessary to pursue more complicated tests. Test and investigations should be done only when there is a clinical suspicion of a particular problem or if the basic tests indicate something wrong. I feel that if your anxiety, especially your health anxiety, is tackeld better, then it would help a great deal with your other symptoms. If you are not inclined to take allopathic medication, then you can try psychological therapies. There are also several psychological therapies like CBT, which can give good and long-lasting results. Other relaxation therapies, like progressive muscle relaxation, applied relaxation, biofeedback, etc. have also been proven effective. Additionally, you can also try simple relaxation techniques like XXXXXXX breathing, yoga, etc. which can be quite helpful. Regular physical exercise also helps in relieving both the physical as well as psychological symptoms of anxiety and helps you stay more functional.

I hope this has been informative and useful to you.
Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor